Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 272, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2011, 9:21 PM CDT for Graham County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2011, 9:21 PM CDT (02:21 UTC)
- Expired
- Aug 9, 2011, 10:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 2:51 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 2671 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
402
WUUS53 KGLD 100221
SVRGLD
KSC065-100300-
/O.NEW.KGLD.SV.W.0272.110810T0221Z-110810T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
921 PM CDT TUE AUG 9 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GRAHAM COUNTY IN NORTHWEST KANSAS...
* UNTIL 1000 PM CDT
* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTH OF PENOKEE...AND WAS MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN GRAHAM COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
&&
LAT...LON 3913 9961 3912 9972 3913 9991 3925 10005
3936 9994 3930 9960 3914 9960
TIME...MOT...LOC 0221Z 306DEG 27KT 3923 9990
WIND...HAIL 60MPH 1.75IN
$$
THEDE2 follow-up statements
305
WWUS53 KGLD 100239
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT TUE AUG 9 2011
KSC065-100300-
/O.CON.KGLD.SV.W.0272.000000T0000Z-110810T0300Z/
GRAHAM KS-
939 PM CDT TUE AUG 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GRAHAM COUNTY UNTIL 1000 PM CDT...
AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
NORTHEAST OF WAKEENEY...AND WAS MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN GRAHAM COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
&&
LAT...LON 3913 9961 3912 9972 3913 9991 3928 9987
3930 9960 3914 9960
TIME...MOT...LOC 0239Z 306DEG 27KT 3915 9976
WIND...HAIL 60MPH 1.75IN
$$
THEDE844
WWUS53 KGLD 100256
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
856 PM MDT TUE AUG 9 2011
KSC065-100306-
/O.EXP.KGLD.SV.W.0272.000000T0000Z-110810T0300Z/
GRAHAM KS-
956 PM CDT TUE AUG 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM COUNTY
WILL EXPIRE AT 900 PM MDT/1000 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3913 9961 3912 9972 3913 9991 3928 9987
3930 9960 3914 9960
TIME...MOT...LOC 0256Z 306DEG 27KT 3907 9963
$$
THEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:26 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 9, 6:26 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 526 PM MDT TUE AUG 9 2011 .SHORT TERM (TONIGHT-THURSDAY)... 252 PM MDT TUE AUG 9 2011 STRONG TO SEVERE THUNDERSTORMS HAVE ALREADY BEGUN TO FORM AHEAD OF AN UPPER LEVEL SHORT WAVE TROUGH EAST OF THE ROCKIES. SATELLITE IMAGES SHOW THE STORMS MOVING SOUTHEAST AROUND THE UPPER LEVEL HIGH PRESSURE OVER THE SOUTHWEST CONUS. CURRENT MODEL ANALYSIS SHOWS BETTER ENVIRONMENT FOR THUNDERSTORMS TO DEVELOP LYING OVER THE SOUTHERN NEBRASKA PANHANDLE SOUTH TOWARD NORTHWEST KANSAS. THE FAVORABLE ENVIRONMENT WILL CONTINUE INTO THE EVENING HOURS. TONIGHT MODELS HAVE SHIFTED THE MAIN FOCUS OF THE SHORT WAVE A BIT FURTHER EAST...WITH THE BEST ENVIRONMENT JUST EAST OF THE CWA. REGARDLESS THE SOME OF THE STRONGEST PART OF THE SHORT WAVE TROUGH WILL BE PASSING OVER THE EASTERN CWA. MODELS STILL SHOWING THE LOW LEVEL JET AND 700 TO 500MB FRONTOGENESIS WILL BE THE STRONGEST OVER THE EASTERN CWA TO JUST EAST. MODEL QPF HAS ALSO INCREASED...BUT THE MAJORITY OF IT THE HIGHER VALUES APPEAR TO BE JUST EAST OF THE CWA SO ASIDE FROM ACCOUNTING FOR THE QUICKER ARRIVAL TIME...HAVE ADJUSTED QPF VALUES DOWN A BIT OVER THE FAR EAST. DID INCREASE CHANCES IN THE SOUTHWESTERN CWA DURING THE EVENING AS MODELS HAVE SHOWN STRONGER LIFTING OVER THAT AREA AS THE FRONT MOVES THROUGH. AS THE BETTER LIFT SHIFTS TO THE EAST OVERNIGHT...LEFT IN THE SLIGHT CHANCES FOR THE SOUTHWESTERN CWA. WEDNESDAY THE SHORT WAVE TROUGH...ALONG WITH MOST OF THE ASSOCIATED LIFTING...SHOULD BE MOVING OUT OF THE CWA BY MID MORNING. AS IT DOES CHANCES WILL DECREASE FROM EAST TO WEST. BY MIDDAY THE EASTERN HALF THE THE CWA MAY HAVE ISOLATED TO POSSIBLY SCATTERED THUNDERSTORMS IN THE FAR EASTERN PART OF THE CWA. THIS WILL DEPEND ON HOW FAST THE UPPER LEVEL FORCING WILL EXIT...AS THERE WILL BE LITTLE INSTABILITY TO WORK WITH. MODELS SHOW A PV ANOMALY ALONG THE KANSAS NEBRASKA BORDER DURING THE DAY FOLLOWING THE SHORT WAVE TROUGH EAST. THIS WILL ALSO HELP PRODUCE A FEW STORMS BEHIND THE EXITING STORM SYSTEM. OVERNIGHT SHIFTED THE CHANCES FOR RAINFALL TO THE EVENING OVER THE SOUTHERN CWA. MODELS SHOW SOME 700MB LIFT AND FRONTOGENESIS AS WELL AS THE LOW LEVEL JET DEVELOPS DURING THE EVENING FOR THOSE AREAS. THURSDAY KEPT IN THE CHANCES FOR RAINFALL DURING THE AFTERNOON FOR THE WESTERN CWA WHICH ENCOMPASSES THE ENTIRE AREA OVERNIGHT. MODELS SHOW A SHORT WAVE TROUGH DEVELOPING OVER EASTERN COLORADO DURING THE AFTERNOON ALONG SOME SURFACE CONVERGENCE AND SOME INSTABILITY TO WORK WITH. THE SHORT WAVE THEN PROGRESSES EASTWARD OVERNIGHT. WITH A LOW LEVEL JET DEVELOPING DURING THE NIGHT AND 850 MOISTURE AVAILABLE...CANNOT RULE OUT A SHOWER OR THUNDERSTORM DEVELOPING OVER THE REST OF THE CWA AFTER THE SUN SETS. .LONG TERM (FRIDAY-TUESDAY)... 252 PM MDT TUE AUG 9 2011 WESTERLY UPPER LEVEL FLOW WILL START OUT THE PERIOD AS THE UPPER LEVEL RIDGE IS SITUATED OVER THE SOUTHWEST CONUS. FRIDAY AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE FLOW...BRINGING A COLD FRONT WITH IT. THE FRONT WILL QUICKLY MOVE THROUGH THE CWA DURING THE DAY...THEN SLOW DOWN AS IT REACHES THE SOUTHEAST BORDER DURING THE EVENING. HAVE CHANCES FOR RAINFALL AS THE FRONT MOVES THROUGH THE CWA. THROUGH THE WEEKEND MINOR UPPER LEVEL DISTURBANCES MOVE OVER THE CWA BRINGING CHANCES FOR RAINFALL WITH THEM. SUNDAY NIGHT INTO MONDAY THE MODELS DISAGREE WITH THE DEVELOPMENT AND TIMING OF AN UPPER LEVEL DISTURBANCE MOVING THROUGH. THE GEFS MEMBERS ARE SPLIT ON WHETHER THE UPPER LEVEL FLOW WILL BE MORE IN LINE WITH THE OPERATIONAL GFS OR ECMWF. THE GFS HAS A STRONG SHORT WAVE TROUGH AND A WARM FRONT MOVING THROUGH THE CWA SUNDAY NIGHT INTO MONDAY WHILE THE ECMWF HOLDS OFF UNTIL MONDAY EVENING TO MOVE THE FRONT AND SHORT WAVE TROUGH THROUGH. WAS CONSERVATIVE ON CHANCES FOR SUNDAY NIGHT THROUGH MONDAY NIGHT...EVEN THOUGH HIGHER CHANCES MAY BE WARRANTED...DUE TO THE MODEL DISAGREEMENT. ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH THE CWA TUESDAY...BRINGING THE POSSIBILITY OF RAINFALL CHANCES WITH IT. JTL && .AVIATION... 525 PM MDT TUE AUG 9 2011 FOR THE 00Z TAFS...COLD FRONT AND UPPER LEVEL DISTURBANCE WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG WINDS. ANY STORMS WHICH HAVE A DIRECT IMPACT ON EITHER TERMINAL MAY PRODUCE INTERMITTENT MVFR AND IFR CONDITIONS. WINDS WILL ALSO BEGIN TO BACK TO THE EAST THIS EVENING AS THE FRONT PUSHES THROUGH THE AREA. WITH INCREASING LOW LEVEL MOISTURE PREVAILING MVFR AND IFR CONDITIONS ARE EXPECTED AT BOTH TERMINALS BY 09Z AND POTENTIALLY A BIT EARLIER...WITH CONDITIONS NOT EXPECTED TO RECOVER MUCH THROUGH THE REMAINDER OF THE PERIOD. 050 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 9, 11:34 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT TUE AUG 9 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT TUE AUG 9 2011 /1134 AM CDT TUE AUG 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH ANY STORM THAT FORMS. A FEW TORNADOES ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS MAINLY EAST OF A YUMA TO SHARON SPRINGS LINE. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS WITH THE THREAT INCREASING DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE WEEKEND. A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH THE PERIOD...WITH THE BEST CHANCES ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED AFTER 1 PM MDT (2 PM CDT). CJS/JRM
In the hours before
Local storm report, Aug 9, 8:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 W HERNDON 39.91N 100.80W
08/09/2011 E1.75 INCH RAWLINS KS TRAINED SPOTTER
&&
MENTZERLocal storm report, Aug 9, 8:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 6 NNE TASCO 39.43N 100.24W
08/09/2011 E60 MPH SHERIDAN KS PUBLIC
&&
050Local storm report, Aug 9, 8:53 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL HERNDON 39.91N 100.79W
08/09/2011 E1.75 INCH RAWLINS KS LAW ENFORCEMENT
&&
MENTZERLocal storm report, Aug 9, 8:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL HERNDON 39.91N 100.79W
08/09/2011 E2.00 INCH RAWLINS KS LAW ENFORCEMENT
&&
050Local storm report, Aug 9, 9:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL MORLAND 39.35N 100.07W
08/09/2011 E1.00 INCH GRAHAM KS CO-OP OBSERVER
&&
MENTZERLocal storm report, Aug 9, 9:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 7 W OBERLIN 39.82N 100.66W
08/09/2011 E1.00 INCH DECATUR KS TRAINED SPOTTER
&&
050The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:27 PM CDT | Tornado Warning | GLD | Decatur, Rawlins, Sheridan | 63 min |
| Aug 9, 8:28 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 47 min |
| Aug 9, 8:30 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 60 min |
| Aug 9, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 53 min |
| Aug 9, 9:43 PM CDT | Special Weather Statement | GLD | Graham | 32 min |
| Aug 9, 10:09 PM CDT | Special Weather Statement | GLD | Graham | 36 min |
| Aug 9, 10:30 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 33 min |
| Aug 10, 12:13 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 44 min |
| Aug 10, 12:44 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 31 min |
| Aug 10, 1:22 AM CDT | Special Weather Statement | GLD | Rawlins, Thomas | 23 min |
| Aug 10, 1:31 AM CDT | Special Weather Statement | GLD | Graham | 44 min |
| Aug 10, 1:46 AM CDT | Special Weather Statement | GLD | Decatur, Sheridan | 44 min |
| Aug 10, 2:19 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Sheridan | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.